Oklahoma, 2016Flash Flooding and Damaging Winds in Oklahoma, August 31, 2016
August 31, 2016 · NWS OUN · 7 events in 4 counties and zones
Scattered showers and isolated storms formed near a weak boundary as a shortwave moved through the area on the evening of the 31st. This produced a case of flooding and a few severe wind gusts.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered showers and isolated storms formed near a weak boundary as a shortwave moved through the area on the evening of the 31st. This produced a case of flooding and a few severe wind gusts.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at Aug 31, 2:19 PM CST, 21 minutes earlier.
Area forecast discussion, Aug 31, 2:19 PM CST, 21 minutes before
Area Forecast Discussion
National Weather Service Norman OK
319 PM CDT WED AUG 31 2016
.DISCUSSION...
Scattered thunderstorms will continue. The persistent convection
of recent days will be also supported tonight and tomorrow by a
slow south moving shortwave, especially in western and northern
Oklahoma. Although ongoing convection is not too widespread, the
very efficient rainfall production and slow movement is creating
some potential high water issues, so will be brief with this
discussion. Precipitation chances will decrease for Friday and the
weekend as the upper ridge builds more into the area with warmer
temperatures expected again.
&&
.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK 69 83 64 86 / 40 50 10 10
Hobart OK 68 83 65 86 / 50 50 20 10
Wichita Falls TX 71 86 68 87 / 40 50 30 20
Gage OK 64 81 60 83 / 50 40 10 10
Ponca City OK 67 82 61 84 / 40 20 0 0
Durant OK 72 87 69 87 / 30 60 20 10
&&
.OUN Watches/Warnings/Advisories...
OK...None.
TX...None.
&&
Hazardous weather outlook, Aug 31, 10:30 AM CST, 4 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1130 AM CDT WED AUG 31 2016
OKZ004>048-050>052-TXZ083>090-011630-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-
NOBLE-ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-
BECKHAM-WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-
CLEVELAND-POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-
TILLMAN-COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-
JEFFERSON-CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-
FOARD-WILBARGER-WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1130 AM CDT WED AUG 31 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN...
WESTERN...CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH
TEXAS.
.DAY ONE...THROUGH TONIGHT...
.THUNDERSTORMS...
SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS
AFTERNOON INTO THE EVENING. THUNDERSTORMS WILL BE POSSIBLE ACROSS
THE ENTIRE AREA. HOWEVER...THE GREATEST COVERAGE FOR THUNDERSTORMS
WILL BE ACROSS NORTHERN OKLAHOMA. THE PRIMARY HAZARDS WILL BE
LOCALLY HEAVY RAINFALL THAT COULD LEAD TO FLOODING...AND STRONG
WIND GUSTS UP TO 50 MPH.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...
.THUNDERSTORMS...
SCATTERED TO NUMEROUS THUNDERSTORMS WILL REMAIN POSSIBLE ON
THURSDAY ACROSS CENTRAL AND SOUTHERN OKLAHOMA INTO NORTH TEXAS.
THE PRIMARY HAZARDS WILL BE LOCALLY HEAVY RAINFALL THAT COULD
LEAD TO FLOODING AND STRONG WIND GUSTS. ISOLATED THUNDERSTORMS
WILL REMAIN POSSIBLE ON FRIDAY AND SATURDAY...PRIMARILY ACROSS
PARTS OF WESTERN OKLAHOMA INTO NORTH TEXAS.
GET GRAPHICS AND MORE DETAILS AT WEATHER.GOV/NORMAN...AND FOLLOW
OUR WEATHER FORECAST OFFICE ON TWITTER AND FACEBOOK.
MAHALE
In the hours before
Special weather statement, Aug 31, 1:28 PM CST, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
228 PM CDT WED AUG 31 2016
OKZ035-038-312000-
COMANCHE OK-KIOWA OK-
228 PM CDT WED AUG 31 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN COMANCHE AND EAST
CENTRAL KIOWA COUNTIES UNTIL 300 PM CDT...
AT 226 PM CDT...STRONG THUNDERSTORMS WERE ALONG A LINE EXTENDING FROM
7 MILES SOUTH OF MOUNTAIN VIEW TO 5 MILES SOUTHEAST OF COOPERTON.
THERE STORMS WERE NEARLY STATIONARY.
HAZARDS INCLUDE...
HAIL UP TO ONE-HALF INCH DIAMETER...
WIND GUSTS TO 50 MPH...
MINOR FLOODING IN AREAS OF POOR DRAINAGE...
LOCATIONS IMPACTED INCLUDE...
NORTHWESTERN WICHITA MOUNTAINS WILDLIFE REFUGE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.
&&
LAT...LON 3501 9864 3475 9881 3481 9889 3504 9874
TIME...MOT...LOC 1926Z 187DEG 0KT 3500 9872 3479 9882
MAHALE
Special weather statement, Aug 31, 2:15 PM CST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
315 PM CDT WED AUG 31 2016
OKZ026-312045-
LINCOLN OK-
315 PM CDT WED AUG 31 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN LINCOLN COUNTY UNTIL 345
PM CDT...
AT 312 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR KENDRICK...
MOVING SOUTHWEST AT 10 MPH.
HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
WIND GUSTS TO 50 MPH...
MINOR FLOODING IN AREAS OF POOR DRAINAGE...
LOCATIONS IMPACTED INCLUDE...
CHANDLER...STROUD...DAVENPORT...WELLSTON...CARNEY...TRYON...AGRA...
WARWICK...KENDRICK...AVERY AND PARKLAND.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.
&&
LAT...LON 3569 9663 3567 9709 3592 9695 3593 9662
3586 9662
TIME...MOT...LOC 2012Z 35DEG 10KT 3583 9679
11Special weather statement, Aug 31, 2:16 PM CST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
316 PM CDT WED AUG 31 2016
OKZ023-038-312045-
COMANCHE OK-CADDO OK-
316 PM CDT WED AUG 31 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL COMANCHE AND
SOUTHWESTERN CADDO COUNTIES UNTIL 345 PM CDT...
AT 315 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR
APACHE...MOVING WEST AT 10 MPH.
HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
WIND GUSTS OVER 50 MPH...
MINOR FLOODING IN AREAS OF POOR DRAINAGE...
LOCATIONS IMPACTED INCLUDE...
APACHE...FLETCHER...BOONE...LAKE ELLSWORTH...LAKE LAWTONKA...MEERS...
STECKER AND EASTERN WICHITA MOUNTAINS WILDLIFE REFUGE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.
&&
LAT...LON 3500 9825 3483 9824 3474 9857 3503 9862
TIME...MOT...LOC 2015Z 82DEG 9KT 3492 9840
11
Special weather statement, Aug 31, 2:20 PM CST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
320 PM CDT WED AUG 31 2016
OKZ025-312045-
OKLAHOMA OK-
320 PM CDT WED AUG 31 2016
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL OKLAHOMA COUNTY UNTIL 345
PM CDT...
AT 318 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 4 MILES WEST OF
SPENCER...MOVING NORTHEAST AT 5 MPH.
HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
WIND GUSTS TO 50 MPH...
FLOODING IN AREAS OF POOR DRAINAGE...
LOCATIONS IMPACTED INCLUDE...
OKLAHOMA CITY...EDMOND...MIDWEST CITY...DEL CITY...WARR ACRES...
THE VILLAGE...SPENCER...NICHOLS HILLS...JONES...VALLEY BROOK...
ARCADIA...TINKER AIR FORCE BASE...FOREST PARK...LAKE ALUMA...
SMITH VILLAGE...WILL ROGERS AIRPORT...THE FAIRGROUNDS...
THE CAPITOL AND DOWNTOWN EDMOND.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE WEATHER IS NOT EXPECTED AND NO WARNINGS ARE ANTICIPATED AT
THIS TIME.
&&
LAT...LON 3542 9740 3538 9764 3571 9759 3569 9723
TIME...MOT...LOC 2018Z 213DEG 3KT 3552 9746
11
Special weather statement, Aug 31, 2:22 PM CST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
322 PM CDT WED AUG 31 2016
OKZ021-312100-
BECKHAM OK-
322 PM CDT WED AUG 31 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN BECKHAM COUNTY UNTIL
400 PM CDT...
AT 321 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR ELK CITY. THIS
STORM WAS NEARLY STATIONARY.
HAZARDS INCLUDE...
WIND GUSTS TO 50 MPH...
MINOR FLOODING IN AREAS OF POOR DRAINAGE...
LOCATIONS IMPACTED INCLUDE...
ELK CITY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE WEATHER IS NOT EXPECTED AND NO WARNINGS ARE ANTICIPATED AT
THIS TIME.
&&
LAT...LON 3542 9959 3542 9958 3550 9958 3550 9937
3544 9936 3527 9937 3529 9960
TIME...MOT...LOC 2021Z 201DEG 1KT 3538 9947
11Special weather statement, Aug 31, 2:36 PM CST, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
336 PM CDT WED AUG 31 2016
OKZ024-029-312100-
CANADIAN OK-CLEVELAND OK-
336 PM CDT WED AUG 31 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CANADIAN AND
NORTHWESTERN CLEVELAND COUNTIES UNTIL 400 PM CDT...
AT 333 PM CDT...A STRONG THUNDERSTORM WAS LOCATED OVER SOUTHWESTERN
OKLAHOMA CITY OVER FAR NORTHWESTERN CLEVELAND COUNTY AND
FAR SOUTHEASTERN CANADIAN COUNTY...MOVING WEST AT 10 MPH.
HAZARDS INCLUDE...
WIND GUSTS TO 50 MPH...
LAT...LON 3532 9760 3532 9766 3534 9767 3533 9769
3533 9774 3540 9775 3538 9767 3538 9764
3537 9760
TIME...MOT...LOC 2033Z 76DEG 10KT 3535 9767
..SPEG.Flash Flood, Oklahoma
- When
- August 31, 2:40 PM CST to 5:40 PM CST
- Where
- Oklahoma County, Oklahoma City to 2 mi SW of Nicoma Park
- Cause
- Heavy Rain
- Reported by
- Amateur Radio
- Coordinates
- 35.470, -97.510
Several reports of street flooding/high water on a few streets in south Oklahoma City generally between downtown and I-240 as well as the east Oklahoma City metro.
Thunderstorm Wind, Oklahoma
- When
- August 31, 4:01 PM CST
- Where
- Oklahoma County, 2.35 mi WSW of Edmond
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Amateur Radio
- Coordinates
- 35.635, -97.517
Also received a report of tree damage near Countrywood lane.
Flash Flood, Oklahoma
- When
- August 31, 4:30 PM CST to 7:30 PM CST
- Where
- Oklahoma County, 3.75 mi NW of Edmond to 4.2 mi NW of Edmond
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 35.688, -97.527
Northwest 192nd street, east of western, was covered in water making it impassible.
Flash Flood, McClain
- When
- August 31, 4:41 PM CST to 7:41 PM CST
- Where
- McClain County, 0.39 mi WSW of Byars to 0.62 mi SE of Byars
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 34.869, -97.057
Water was covering roads in Byars making roads impassible. Bar ditches were full or overflowing on county roads.
Flash Flood, Oklahoma
- When
- August 31, 4:42 PM CST to 7:42 PM CST
- Where
- Oklahoma County, 4.01 mi NW of Arcadia Lake to 3.57 mi NW of Arcadia Lake
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 35.687, -97.425
Covell road was closed at I-35 due to flooding.
Flash Flood, Caddo
- When
- August 31, 6:25 PM CST to 9:25 PM CST
- Where
- Caddo County, 3.08 mi ESE of Eakly to 2.58 mi ESE of Eakly
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 35.287, -98.513
Water was one foot deep at county road 2510 and highway 152.
Thunderstorm Wind, Woodward
- When
- August 31, 6:40 PM CST
- Where
- Woodward County, 17.59 mi N of Mooreland Arpt
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 36.730, -99.130
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flood and Lightning Strike in Texas, August 31, 2016$253,000 · 2 events
- Flooding and Lightning Strike in Florida, August 31, 20161 injured · 3 events
- Lightning Strike in New York, August 31, 20161 injured · 1 event
- Hail in North Dakota, August 31, 20161.25 in hail · 8 events
- Marine Thunderstorm Winds in Gulf of Mexico, August 31, 20166 events
- Hail in South Dakota, August 31, 20161.75 in hail · 5 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, August 31, 20164 events
- Damaging Winds in Virginia, August 31, 201650 kt wind · 4 events
- Flash Flood and Heavy Rain in New Mexico, August 31, 2016$500 · 2 events
- Waterspouts in Lake Superior, August 31, 20162 events
- Hail and Damaging Wind in Virginia, August 31, 2016$800 · 1 in hail · 2 events
- Flash Flood in Missouri, August 31, 20161 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 648615, 648616, 648623, 648624, 648626, 648627, 648622.